Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Worries about stopping Tamoxifen after 6 years

Options

I've been advised by both my oncologist and doctor that my risk of BC recurrance is low enough to stop taking Tamoxifen after almost 6 years. I was not menopausal when I began it and had a Mirena coil inserted at the same time to combat possible side effects of womb lining build-up after a couple of polyps were found and removed. This, of course, stopped my periods and it was only a blood test last summer that revealed that I am likely menopausal with an FSH level of 36.

I've had a very good time on Tamoxifen, have felt extremely well, and barely any symptoms apart from some initial pain in my tailbone, strangely. I've also had minimal menopause symptoms apart from periods of hot flushes but generally, they are manageable. A little anxiety too. All of my friends are having terrible times with their menopauses and I've wondered for a while whether the combo of Tamoxifen and the coil have somehow staved off full-blown symptoms that everyone else seems to be having around me.

So my anxiety is about what will happen to me when I stop taking Tamoxifen and have the Mirena removed, but I can't find any info from health professionals anywhere. All there is was a thread on one of the breast cancer forums where people are detailing horrific experiences of coming off treatment, awful meno-type responses, anxiety, pain, etc and I am now really scared about stopping. My doctor just poo-poos it and says nothing will happen, but why am I reading all this stuff then? Can anyone point me in the direction of information about why typically happens when stopping this hormone treatment and what I can expect, please? Part of me thinks I should just stay on it and keep the coil (tho in theory this won't be working well 6 years on), but my doctor and oncologist say come off. I just don't want to be plunged into awful menopause by doing so.

Thanks for reading!

Comments

  • moderators
    moderators Posts: 7,912
    Options

    Hi loulou1866 and welcome to Breastcancer.org!

    We're so sorry for your uncertainty, but we're glad you've found us, decided to join and post. Our amazing Community is full of advice, information, encouragement, and support -- we're all here for you!

    We're sure others will be by shortly to weigh in with their experience on stopping tamoxifen. However, we wanted to suggest, if you do decide to go that route, perhaps slowly weaning off the medication will help your body regulate the "shock" to the system. Have you talked to your doctors about the best way to end the treatment?

    We look forward to hearing more from you! Let us know if there's anything we can do to help.

    --The Mods

  • salamandra
    salamandra Member Posts: 736
    Options

    This isn't maybe so helpful but I want to validate your concerns. There is so much doctors do *not* know about hormonal treatment and you add it to what they don't know about menopause and it's truly staggering.

    I think I read recently that a new medical specialty is finally emerging around menopause and there are doctors (usually with a gynecology background, afaik) specializing themselves.

    I'm not satisfied with the long term studies about going off of hormonal treatment either, especially as they apply to younger women.

    Since you're not having a hard time with the treatment, it's a totally different (IMO) analysis than for someone suffering with side effects.

    In your shoes (where I hope to be in a couple of years), I'll want a much more clear understanding of what is evidence-based versus what is extrapolated in terms of both the risks of staying on and the long term (more than 15 years) risks of going off. Can you get a second opinion?

  • loolu
    loolu Member Posts: 1
    Options

    hi

    First time I’ve posted! I just read your post and although I cannot give the advice you want, I can share that I’m in a similar situation. I am currently deciding whether to stop tamoxifen, I’ve been taking it for over five years now. there seems to be so little information out there, I’ve read clinical trials, but as with every trial there are so many types/stages of cancer nothing is really helpful. After taking to my oncologist I think I’ve almost decided to stop tamoxifen as the benefits are extremely low with many side effects. I was lucky, caught early had lumpectomy, chemo, herceptin, radio and tamoxifen! I started pre menopause at 49 now I’m 55 and post menopause. I think I’d just like to know how my body/brain would feel without any prescription drugs! It’s all just so scary, my mammograms are now three yearly, and my oncologist has signed me off.

  • malebreastc
    malebreastc Member Posts: 89
    Options

    I was doing very well on Tamoxifen for 14 years and was asked to stop, 3 years later I have recurrence, i don’t mean to scare anyone but I believe there are some tests to measure the ER Kim the body which can determine the risk and maybe other tests.

    My suggestion would be to take Second or Third opinion before stopping and get like a exit test if any exists.

  • sunnyjay
    sunnyjay Member Posts: 143
    Options

    Lou Lou, I am right where you are! I am 5 years post surgery, and will be 5 years post chemo and radiation by the end of the year. I actually had "chemopause", and my periods never came back. I'm 50 so I don't know if I have entered menopause but if I have my symptoms are not debilitating.

    At my next appt with my oncologist (Oct) we will discuss my options regarding my tamoxifen usage, which will be 5 years in Feb 2023. I have tolerated tamoxifen very well also, so I wouldn't mind continuing if it will avoid BC recurrence. I don't know what AI he would recommend as an alternative but I'm also scared of the side effects if I were to switch. I remember putting off tamoxifen for almost a month because I was afraid of the side effects. I was so relieved when they were minimal.

    I'll follow this thread hoping others can give their personal experience.